Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 298, NWS Springfield, MO

June 10, 2003Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2003, 10:16 PM CDT for Dent County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 10:16 PM CDT (03:16 UTC)
Expired
Jun 10, 2003, 11:15 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3276 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WUUS53 KSGF 110316
SVRSGF
MOC065-110415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DENT COUNTY IN MISSOURI

* UNTIL 1115 PM CDT.

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES NORTH OF LICKING TO RAYMONDVILLE...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   SALEM BY 1035 PM CDT.

THE TOWNS OF MONTAUK...DARIEN...JADWIN...GLADDEN AND HOWES ARE ALSO
IN THE PATH OF THESE STORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3743 9175 3759 9176 3769 9170 3778 9161
          3777 9133 3769 9133 3768 9117 3762 9118
          3760 9133 3750 9132

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:05 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 10, 9:05 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 PM CDT TUE JUN 10 2003

.MESO-SCALE DISCUSSION...CLUSTERS OF STRONG THUNDERSTORMS CONTINUE
TO PUSH ACROSS SOUTHERN MISSOURI.  ACTIVITY CONTINUED TO BE
CONCENTRATED IN THE LAKE OF THE OZARKS REGION...AND HAD ALSO
INCREASED ALONG THE INTERSTATE 44 CORRIDOR. TORRENTIAL RAINFALL
ALONG WITH SOME SEVERE WINDS AND HAIL HAVE ACCOMPANIED THESE STORMS.
SERIOUS FLOODING WAS TAKING PLACE IN NEOSHO IN FAR SOUTHWEST
MISSOURI. RADAR ESTIMATES OF 2 TO 5 INCHES HAD FALLEN FROM THE LAKE
OF THE OZARKS TO JUST NORTH OF ROLLA IN CENTRAL MISSOURI WITH
LOCALIZED AMOUNTS NEAR 7 INCHES IN NORTHERN CAMDEN COUNTY.

A DIFFUSE SURFACE BOUNDARY APPEARS TO HAVE BECOME ORIENTED ALONG THE
INTERSTATE 44 CORRIDOR. CONVECTIVE CLUSTERS ARE LINING UP ALONG THIS
BOUNDARY FROM SOUTHERN MISSOURI INTO OKLAHOMA.  SERIOUS FLOODING HAS
ALREADY BEEN REPORTED IN NEOSHO IN FAR SOUTHWEST. THUNDERSTORMS
MOVING OUT OF NORTHEAST OKLAHOMA WILL BRING MORE EXCESSIVE RAINFALL
TO THIS AREA.

UPPER DIVERGENCE AND INCREASING WARM AIR ADVECTION AHEAD OF THE
POTENT SHORTWAVE COMING ACROSS OKLAHOMA WILL INTERACT WITH THE
SURFACE BOUNDARY TO SUPPORT CONVECTIVE DEVELOPMENT THROUGH THE
NIGHT. ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE BUT FLOODING WILL
BECOME THE PRIMARY CONCERN AS STORMS REPEATEDLY MOVE ACROSS THE SAME
AREAS.  THE STORMS MAY CONGEAL INTO A LINEAR CONVECTIVE COMPLEX
ACROSS THE AREA OVERNIGHT.

.SGF...
.MO...FLOOD WATCH WATCH THROUGH TONIGHT.
.KS...FLOOD WATCH WATCH THROUGH TONIGHT.

FOSTER
Hazardous weather outlook, Jun 10, 1:05 PM CDT, 9 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...INCLUDING SCATTERED SEVERE STORMS CONTAINING:
    HAIL UP TO TWO INCHES IN DIAMETER
    DAMAGING WINDS TO 70 MPH

  EXTREMELY HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO NORTHWEST PORTIONS OF THE OUTLOOK
  AREA AFTER 2 PM...OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  BY EVENING.

  DISCUSSION:

  THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA THIS
  AFTERNOON...WITH SOME OF THE THUNDERSTORMS LIKELY BECOMING SEVERE.
  THE GREATEST THREAT WILL LIKELY BE FROM LARGE HAIL TO THE SIZE OF
  GOLF BALLS OR LARGER AND DAMAGING WINDS TO 70 MPH. WHILE AN
  ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...CONDITIONS ARE NOT
  ALL THAT FAVORABLE FOR TORNADOS THIS AFTERNOON.

  IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL
  WILL LIKELY ACCOMPANY THE THUNDERSTORMS. SOME THUNDERSTORMS COULD
  PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN AN
  HOUR. RAINFALL AMOUNTS OF THIS MAGNITUDE WOULD LEAD TO FLASH
  FLOODING.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND TONIGHT. FOR MORE DETAILED
  INFORMATION PLEASE REFER TO THE FLOOD WATCH PRODUCT
  (STLFFASGF)...OR VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/SGF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  NEXT WEEK. IT IS DIFFICULT TO PINPOINT TIMING AND INTENSITY OF
  THESE THUNDERSTORMS...HOWEVER LOCALLY HEAVY
  RAINFALL...FLOODING...AND SOME SEVERE THUNDERSTORMS DO APPEAR TO
  BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED 2 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 10, 9:01 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0849 PM    LAKE OZARK                MO   FLOOD
06/10/03   MILLER                         WATER FLOWING OVER THE
                                          OSAGE RIVER BRIDGE.  WOOD
                                          RIVER ROAD IS CLOSED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 9:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM                              MO   WIND DAMAGE
06/10/03   WEBSTER                        TREES BLOWN DOWN JUST
                                          SOUTH OF THE HWY W AND
                                          HWY EE INTERSECTION.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 10, 9:40 PM CDT, 36 minutes before
MOZ058-070-071-083-110255-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT TUE JUN 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 506...THAT WAS IN EFFECT UNTIL 900
PM CDT TUESDAY EVENING...HAS BEEN ALLOWED TO EXPIRE. THIS INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...MARIES...PHELPS AND PULASKI.

ALTHOUGH THE WATCH HAS EXPIRED...ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE LIKELY OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

FOSTER
Local storm report, Jun 10, 9:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    7 NW HARTVILLE            MO   60 MPH TSTM GUST
06/10/03   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0938 PM    NORWOOD                   MO   .75 INCH HAIL
06/10/03   WRIGHT                         DIME SIZED HAIL AND 50
                                          MPH WINDS. REPORTED BY
                                          PUBLIC.
Local storm report, Jun 10, 10:00 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM                              MO   FLOOD
06/10/03   MILLER                         WATER OVER HWY Z...ROAD
                                          IS CLOSED.  IN
                                          ADDITION...HIGH WATER
                                          REPORTED AT NUMEROUS
                                          LOW-WATER CROSSINGS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 10:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    3 E HARTVILLE             MO   FLOOD
06/10/03   WRIGHT                         WATER COVERING ROUTE 38.
                                          REPORTED BY TRAINED STORM
                                          SPOTTER.

1006 PM    6 N HOUSTON               MO   80 MPH TSTM GUST
06/10/03   TEXAS                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningSGFBenton56 min
Jun 10, 7:10 PM CDTSevere Thunderstorm WarningSGFLawrence65 min
Jun 10, 7:31 PM CDTSevere Thunderstorm WarningSGFLawrence44 min
Jun 10, 7:46 PM CDTSevere Thunderstorm WarningSGFBarry29 min
Jun 10, 7:49 PM CDTSevere Thunderstorm WarningSGFGreene56 min
Jun 10, 8:09 PM CDTSevere Thunderstorm WarningSGFMiller66 min
Jun 10, 8:18 PM CDTFlash Flood WarningSGFMorgan5 hr
Jun 10, 8:32 PM CDTSevere Thunderstorm WarningSGFWebster58 min
Jun 10, 8:33 PM CDTFlash Flood WarningSGFMiller5 hr
Jun 10, 8:37 PM CDTSevere Thunderstorm WarningSGFChristian53 min
Jun 10, 9:05 PM CDTSevere Thunderstorm WarningSGFWright55 min
Jun 10, 9:22 PM CDTTornado WarningSGFWright53 min
Jun 10, 9:44 PM CDTSevere Thunderstorm WarningSGFTexas61 min
Jun 10, 9:52 PM CDTFlash Flood WarningSGFMaries5 hr
Jun 10, 10:29 PM CDTFlash Flood WarningSGFNewton6 hr
Jun 11, 3:06 AM CDTFlash Flood WarningSGFPulaski3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.